Mississippi, 2021Flash Flood in Mississippi, October 4, 2021
October 4, 2021 · NWS LIX · 1 event in 1 county or zone
A frontal boundary slowly pushed through the area during the evening hours. A line of storms along a cold front produced intense rainfall in coastal Mississippi that lead to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary slowly pushed through the area during the evening hours. A line of storms along a cold front produced intense rainfall in coastal Mississippi that lead to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Oct 4, 2:27 PM CST, 4 hours 51 minutes earlier.
Area forecast discussion, Oct 4, 2:27 PM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
327 PM CDT Mon Oct 4 2021
.SHORT TERM...
Tonight through Wednesday...
An upper level shortwave trough will develop into an upper level
low pressure system over the next few days that will linger over
the area and slide eastward. As a result, scattered to numerous
showers and storms will be possible tonight and tomorrow, mainly
along the Mississippi Coastal areas and also the Louisiana coastal
areas. It is possible, looking at some of the models, that coastal
LA will not see as much rainfall as is forecast over the next
couple of days if the low progresses eastward a bit more quickly. But
most of the model consenus has the low lingering a bit more into
tomorrow and tomorrow evening, so it is more likely that the
rainfall will be along the easternmost portions of SE Louisiana
and along coastal MS. Southerly surface winds in the coastal
easternmost areas will help to advect warm air and moist air into
the atmosphere in these areas. Upper level divergence along the
coastal areas will tonight through Wednesday will act to enhance
the lifting in the environment, which will improve the rainfall
efficiency as well. PW values will be around 1.8, based on the
models, which is above the 75th percentile for the SPC sounding
climatology. As a result, the rainfall rates tonight and Tuesday
for the MS coastal areas primarily and the easternmost coastal
Louisiana areas will be higher than normal (1-2 inches per hour).
Consequently, heavy rainfall and flash flooding will be a concern
for our easternmost areas, mainly coastal MS and eastern coastal
Louisiana as the low pressure system moves eastward. Training will
be possible with some of these showers, especially along the MS
coastal areas, based on the model consensus. Locally higher
amounts will be possible inside of stronger storms. Gusty winds
(30-40mph) and frequent lightning will also be possible inside
thunderstorm development. MSW
.LONG TERM (Thursday through Monday)...
The long term forecast, looks to be fairly dry and pleasant. The cut
of low is replaced by a high pressure from the southwest. This high
also helps push in warm and dry, so we do see a a warming trend
with Max Temps in the upper 80s and low temps in the upper 60s,
while our PoPs decrease. Out over the Eastern Rockies and Panhandle
of Texas and Oklahoma, we do start seeing a short wave trough dig in
and form and Texas Low. While climo-wise, the center of the low is
expected to hook up to the Great Lakes, the associated cold front is
expect to approach the lower Mississippi Valley on Tuesday. -KO
&&
.AVIATION...
MVFR conditions prevail at most area airports. TEMPO groups are
highlighted for this afternoon at most area aiports due to showers
and thunderstorms, which will cause lower ceilings and visibilties
and MVFR conditions. Vicinity showers will be possible at area
airports without TEMPO groups. MVFR conditions will persist
through the overnight hours at most area airports. Some IFR
conditions will be possible around daybreak due to fog and low
ceilings at MCB and HDC mainly. Low ceilings will cause some IFR
and LIFR conditions will be possible tomorrow morning through
the end of the forecast period at all area airports. MSW
&&
.MARINE...
Winds will be southerly and moderate (<15 knots) tonight. Winds
will be northerly and moderate (<15 knots) Tuesday through
Saturday. Sunday through Monday, winds will be moderate (<15
knots) and easterly to southeasterly. Wave heights will correspond
with the wind speeds. MSW
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 64 81 62 82 / 20 40 10 10
BTR 64 81 62 83 / 20 40 0 10
ASD 67 84 65 85 / 60 40 10 20
MSY 70 83 69 85 / 60 30 10 20
GPT 68 81 67 83 / 70 60 30 40
PQL 67 80 67 83 / 80 80 50 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
In the hours before
Special weather statement, Oct 4, 2:14 PM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
314 PM CDT Mon Oct 4 2021
LAZ059>061-063-067>069-042100-
Lower Plaquemines LA-St. Charles LA-Lower Jefferson LA-
Lower Lafourche LA-Upper Plaquemines LA-Upper Lafourche LA-
Upper Jefferson LA-
314 PM CDT Mon Oct 4 2021
...Strong thunderstorms will impact portions of southeastern St.
Charles, east central Lafourche, central Jefferson and northwestern
Plaquemines Parishes through 400 PM CDT...
At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Myrtle Grove to near Larose. These storms
were nearly stationary.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Larose, Cut Off, Galliano, Port Sulphur, Lockport, Jean Lafitte,
Myrtle Grove, Lafitte, Pointe A La Hache and Barataria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2965 9061 2980 8990 2967 8971 2965 8972
2966 8971 2962 8966 2963 8968 2961 8969
2961 8973 2958 8970 2956 8971 2949 8997
2952 9000 2949 8999 2939 9041
TIME...MOT...LOC 2012Z 307DEG 4KT 2967 8994 2955 9042
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
TDSpecial weather statement, Oct 4, 2:49 PM CST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
349 PM CDT Mon Oct 4 2021
MSZ077-042130-
Pearl River MS-
349 PM CDT Mon Oct 4 2021
...A strong thunderstorm will impact portions of northeastern Pearl
River County through 430 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm just
south of Lumberton, or 10 miles northeast of Poplarville, moving
east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Pearl
River County.
This includes Interstate 59 in Mississippi between mile markers 32
and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3083 8934 3088 8954 3101 8952 3101 8951
3100 8950 3100 8948 3098 8947 3098 8943
3101 8942 3101 8935
TIME...MOT...LOC 2048Z 277DEG 9KT 3097 8945
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Oct 4, 3:38 PM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
438 PM CDT Mon Oct 4 2021
MSZ077-080-042230-
Hancock MS-Pearl River MS-
438 PM CDT Mon Oct 4 2021
...A strong thunderstorm will impact portions of central Hancock and
south central Pearl River Counties through 530 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Picayune. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Picayune and Kiln.
This includes Interstate 59 in Mississippi between mile markers 1 and
7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3050 8940 3033 8951 3044 8969 3047 8970
3056 8965
TIME...MOT...LOC 2137Z 292DEG 4KT 3047 8963
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PGSpecial weather statement, Oct 4, 5:52 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
652 PM CDT Mon Oct 4 2021
LAZ076-078-MSZ080-081-050045-
Southeast St. Tammany LA-Eastern Orleans LA-Harrison MS-Hancock MS-
652 PM CDT Mon Oct 4 2021
...Strong thunderstorms will impact portions of northeastern Orleans
and southeastern St. Tammany Parishes, southwestern Harrison and
southern Hancock Counties through 745 PM CDT...
At 652 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bay St. Louis to 6 miles southeast of
Waveland to 7 miles south of Pearlington to 8 miles northwest of Lake
Catherine. Movement was southeast at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Orleans, Gulfport, Long Beach, Bay St. Louis, Waveland,
Diamondhead, Lake Catherine, Pearlington and Shoreline Park.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 261 and 262.
Interstate 10 in Mississippi between mile markers 17 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3033 8918 3037 8935 3033 8938 3034 8934
3018 8946 3019 8946 3015 8958 3016 8966
3015 8963 3006 8973 3014 8986 3011 8978
3018 8968 3022 8982 3031 8941 3045 8933
3038 8904
TIME...MOT...LOC 2352Z 297DEG 9KT 3035 8929 3022 8932 3014 8958 3017
8983
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PGFlash Flood, Harrison
- When
- October 4, 7:18 PM CST to 7:48 PM CST
- Where
- Harrison County, 1.25 mi ESE of Biloxi to 1.37 mi ESE of Biloxi
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Storm Chaser
- Coordinates
- 30.393, -88.881
A spotter report of flash flooding was confirmed by a social media video showing vehicles stalled in high waters near the intersection of Lee Street and Highway 90 in Biloxi.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, October 4, 2021$205,000 · 7 events
- Flash Flooding in Alabama, October 4 to 6, 2021$100,000 · 9 events
- Lightning Strikes and Heavy Rain in California, October 4 to 5, 2021$50,000 · 8 events
- Damaging Wind in Virginia, October 4, 2021$60,000 · 55 kt wind · 1 event
- Flash Flooding in Florida, October 4 to 7, 2021$10,000 · 33 events
- Flash Flooding in Georgia, October 4 to 5, 20218 events
- Flash Flooding in Florida, October 4 to 5, 20215 events
- Damaging Winds in California, October 4, 202168 kt wind · 5 events
- Damaging Winds in Virginia, October 4, 2021$4,000 · 50 kt wind · 3 events
- Wildfire in Montana, October 4 to 31, 20212 events
- Funnel Cloud in Michigan, October 4, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989804.